Childhood Diseases

Posted by: BMJ | 2011-08-09


Severe allergic reaction

Dear Doc

My 10y old son came home today (from being away with his best friend) with a severe uticaria response. He complained of a sore tummy the night before - but nothing serious. Then he apparently this morning, he complained againor tummy cramps and the mommy gave him buscopan (he has had buscopan before). That was about 9am today. In the car on the way back she noticed he was scratching a lot and she saw the hives rash on his arms. She have him 1 allergex tablet. (about 11am) The rash got worse and worse and when they stopped at home at 2pm I took him straight to the emergency room where they diagnosed severe allergic reaction and have him cortisone and phennergan via drip. The dr discharged him later saying to keep an eye on him and if I notice any swelling or wheezing to return to the ER. On the way home my son vomitted several times. When we got home I put him on the couch where he has been lying since. I noticed that he started coughing and he said his chest feels tight. I gave him the ventolin to use and he seems ok now. He still scratching andlooking poorly. He is supposed to take phennergan and cortisone for a week then see his dr. I am concerned that what caused the reaction is not out of his system. His lips look swollen to me, but I think I am not panicking and notseeing clearly.

Expert's Reply



Your son has definitely had a severe allergic reaction known as angioedema and urticaria. Of concern is the fact that even after he was given treatment in the emergency room he vomited and still has swollen lips. He does need to be on a course of cortisone. I would prefer him to be taking a more effective antihistamine such as Zyrtec or Allecet tablets 10mg once daily instead of the Phenergan.Your son should be regarded as being allergic to Buscopan and Atropine. This is a common and potentially serious allergy. He must not have Buscopan in any form again and if he ever needs an operation the anaesthetist should be informed that your son is allergic to Atropine. He must get a Medic Alert disc.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Want to comment?

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.